Alabama, 2020Tornado and Damaging Winds in Alabama, February 12, 2020
February 12, 2020 · NWS HUN · 21 events in 5 counties and zones
A solid line of mostly low-topped showers with a few embedded thunderstorms pushed east from Mississippi and western Tennessee across north Alabama and southern middle Tennessee during the late afternoon through mid evening hours. A tornado developed along the line in Lauderdale County near Green Hill, producing a measured wind gust of 76 mph on an Amateur Radio weather station, also knocked…
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 21
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A solid line of mostly low-topped showers with a few embedded thunderstorms pushed east from Mississippi and western Tennessee across north Alabama and southern middle Tennessee during the late afternoon through mid evening hours. A tornado developed along the line in Lauderdale County near Green Hill, producing a measured wind gust of 76 mph on an Amateur Radio weather station, also knocked down the two 40 foot radio towers the equipment was attached to. The tornado tracked east-northeast crossing into Lawrence County in Tennessee, knocking down trees, power lines, and damaging a few homes. In addition, the line of showers produced wind gusts of 35 to 50 mph, with a few pockets of 60 mph winds or higher. Due to saturated soils, even sub-severe winds were able to knock down larger limbs and a few trees. Power lines were also knocked down in some areas.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at Feb 12, 2:55 PM CST, 1 hour 34 minutes earlier.
Area forecast discussion, Feb 12, 2:55 PM CST, 1 hour 34 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
255 PM CST Wed Feb 12 2020
.NEAR TERM...(This Evening and Tonight)
Issued at 255 PM CST Wed Feb 12 2020
A mid-level trough continues to approach the lower-Mississippi and
Tennessee Valleys this afternoon, with a surface low lifting NW from
the ArkLaMiss early this afternoon into Middle Tennessee by late this
evening. A warm front continues to progress northward from Central
Alabama into North Alabama early this afternoon, with a warm, moist
air mass slowly trying to work its way into our region. We've been
stuck in dense cloud cover and light fog for most of the day across
North Alabama, which has hindered insolation and heating
significantly. However, as of 20z -- thanks to some breaks in the
clouds, temperatures have climbed into the upper 50s to lower 60s.
Just south of the front (where a clearer sky has allowed for more
heating) temperatures have climbed into the low to mid 70s.
A 60-70 kt low-level jet will ramp up ahead of a surface cold front
that will swing through the Tennessee Valley this evening. This
feature will allow for an additional surge of warm, moist air into
the area in the 21-00z window, with temperatures reaching the 65 to
70 degree range by early this evening (with dewpoints in the lower
60s). In areas where some breaks in the cloud cover, readings in the
lower 70s will be possible. As a result, think we'll have at least
some modest destabilization, with MLCAPE values around 200-350 J/Kg.
Latest CAMs continue to tie our severe threat almost exclusively to
this convective line which will approach the AL/MS border by 00-01z
and push through the region during the evening hours. Timing the
convection across Central Mississippi right now will bring it into
the AL/MS border by 5-6 PM and potentially through the area by 11 PM
to Midnight.
While the best thermodynamics will remain displaced just our south
and west, deep layer wind shear and low- level speed shear will
increase through the evening as a LLJ lifts from Central Mississippi
into East/Middle Tennessee. This will serve to enhance a line of
convection ahead of the cold front. With deep-layer winds bearing a
strong parallel component of flow to the approaching cold front, much
of the convection is expected to be linear in nature. However, given
curved hodographs (yielding up 400 m2/s2 effective SRH), would not
rule out a few embedded supercells in the line. For this reason,
think an isolated tornado threat will exist despite the limited
thermodynamics and lapse rates. Any tornado risk will be maximized
along bowing segments of the line or with any embedded supercells
that form.
Given the magnitude of the LLJ (70+ kts) and very moist soils, we'll
have to monitor this line of storm closely for an enhanced tree
damage threat as these storms may help to mix down the stronger winds
aloft. The other main story will continue to be the potential for
flash flooding in areas that receive the heaviest rainfall and
continued river flooding. It should be noted that even after the
initial line of strong to severe storms passes through, numerous
moderate to heavy rain showers will linger through the overnight,
with storm total rainfall in the 1.5 to 2 inch. For these reasons, a
Flash Flood Watch remains in effect from 4 PM this afternoon until 6
AM early Thursday morning.
.SHORT TERM...(Thursday through Friday)
Issued at 255 PM CST Wed Feb 12 2020
Rain will quickly taper off from west to east early Thursday morning
as drier air filters into the Tennessee Valley. With winds shifting
to the NW behind the front, temperatures will continue to fall
through the morning and into the afternoon. Drier air will begin to
erode the cloud cover by late afternoon/evening as a surface high
builds into the region from the NW. This area of high pressure will
reinforce a dome of cold air for Thursday night into Friday. Expect a
significant air mass change from what we've seen in recent days,
with lows bottoming out in the low to mid 20s Thursday night under a
clear sky. Despite the sunshine on Friday, northerly flow will keep
highs in the mid 40s (with RH values around 30 to 35 percent in the
afternoon).
.LONG TERM...(Friday night through Tuesday)
Issued at 255 PM CST Wed Feb 12 2020
Forecast confidence is fairly low heading into the long term portion
of the forecast period, as model inconsistencies remain fairly high.
Mostly dry conditions are expected over the weekend, as a weak trough
moves through the region. This will bring isolated showers over the
area on Sunday, with little in the way of rainfall amounts given weak
lift associated with the shortwave. Temperatures over the weekend
will be fairly seasonal, with highs in the mid 50s and lows in the
upper 30s to lower 40s.
An upper trough is expected to dig along the Rockies on Monday,
increasing the southwesterly flow over the TN Valley. As the trough
moves into the Plains on Monday surface cyclogensis will occur over
the TX/OK Panhandles, with a cold front developing to the south. The
surface low will lift to the northeast on Monday night, as the trough
progresses eastward. Showers, with isolated thunderstorms, will
develop well ahead of the front and impact the TN Valley beginning
late Monday night and continuing through most of the day Tuesday. The
cold front will pass through the area by Tuesday evening, with
showers decreasing in coverage Tuesday night. As hinted at above,
forecast models differ on the exact timing of this system, so blended
guidance was maintained in the forecast. At this point, rainfall
totals look to around inch for this system next week. &&
.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1208 PM CST Wed Feb 12 2020
IFR conditions will continue this evening due to low ceilings and
reduced visibilities from stratus and light rain, with localized
LIFR conditions possible at KMSL between 1218/1221. A cold front will
approach the region from the west, reaching the AL/MS border around
00z. -TSRA/TSRA will move across the region from west to east,
impacting KMSL btwn 1300/1304 and KHSV btwn 1302/1306, with -SHRA
lingering behind the front through sunrise. Thereafter, IFR to low-
end MVFR conditions lingering through the remainder of the period.
&&
.HUN WATCHES/WARNINGS/ADVISORIES...
AL...Flash Flood Watch through late tonight for ALZ001>010-016.
TN...Flash Flood Watch through late tonight for TNZ076-096-097.
&&
NEAR TERM...AMP.24
SHORT TERM...AMP.24
LONG TERM...73
AVIATION...AMP.24
For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, Feb 12, 2:53 PM CST, 1 hour 36 minutes before
Hazardous Weather Outlook
National Weather Service Huntsville AL
253 PM CST Wed Feb 12 2020
ALZ001>010-016-TNZ076-096-097-131200-
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN-
253 PM CST Wed Feb 12 2020
This Hazardous Weather Outlook is for north Alabama and portions of
southern middle Tennessee.
.DAY ONE...Tonight...
Strong to severe storms are possible as a cold front passes through
the area from early this evening into tonight. The primary hazard
will be damaging winds, although a few tornadoes are also possible.
A Flash Flood watch has also been issued for the period from 4 PM
CST Wednesday through 6 AM CST Thursday, as any rainfall will
convert to runoff given the saturated nature of our soil. Rivers,
creeks, and streams are also expected to rise once again and remain
in flood.
Strong prefrontal gradient winds are also expected this evening and
overnight along and ahead of a cold front, with gusts up to 35 mph.
Winds of this magnitude may result in tree and power line damage.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...
Some lingering shower activity is possible through Thursday morning,
and a Flash Flood Watch will remain in effect until 6 AM CST
Thursday.
Isolated thunderstorms are possible on Tuesday.
.SPOTTER CALL TO ACTION STATEMENT...
Activation of storm spotters and emergency management personnel is
possible later this evening.
In the hours before
Special weather statement, Feb 12, 4:18 PM CST, 11 minutes before
Special Weather Statement
National Weather Service Huntsville AL
418 PM CST Wed Feb 12 2020
ALZ001>003-122300-
Lauderdale AL-Franklin AL-Colbert AL-
418 PM CST Wed Feb 12 2020
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN LAUDERDALE...COLBERT AND
WESTERN FRANKLIN COUNTIES UNTIL 500 PM CST...
At 417 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near Pickwick Landing State Park to near
Mantachie, Mississippi. Movement was east at 40 mph.
Wind gusts up to 50 mph will be possible with these storms.
Locations impacted include...
Florence, Sheffield, Tuscumbia, Red Bay, Cherokee, St. Florian,
Underwood-Petersville, Belgreen, Vina and Hodges.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Strong gusty winds will be capable of knocking down small tree limbs
along with other small unsecured items. Seek safe shelter until this
line of storms has passed.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3500 8760 3500 8759 3431 8785 3432 8817
3489 8810 3492 8816 3501 8820
TIME...MOT...LOC 2217Z 272DEG 34KT 3500 8819 3437 8843
KDWThunderstorm Wind, Lauderdale
- When
- February 12, 4:29 PM CST
- Where
- Lauderdale County, 1.83 mi ENE of Waterloo
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $200
- Reported by
- Emergency Manager
- Coordinates
- 34.930, -88.040
A tree was knocked down on CR 1 at Second Creek Recreation Campgrounds.
Thunderstorm Wind, Lauderdale
- When
- February 12, 4:31 PM CST
- Where
- Lauderdale County, 2.37 mi WSW of Wright
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $200
- Reported by
- Emergency Manager
- Coordinates
- 34.910, -88.020
A power line was knocked down in the Rock Wall area in Waterloo.
Thunderstorm Wind, Lauderdale
- When
- February 12, 4:41 PM CST
- Where
- Lauderdale County, 0.89 mi NW of Rhodesville
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $200
- Reported by
- Broadcast Media
- Coordinates
- 34.880, -87.880
Power lines were knocked down on Waterloo Road. Time and location estimated.
Thunderstorm Wind, Lauderdale
- When
- February 12, 4:43 PM CST
- Where
- Lauderdale County, 0.89 mi SE of Murphy Xrds
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $200
- Reported by
- Emergency Manager
- Coordinates
- 34.970, -87.870
A tree was knocked down at the intersection of CR 131 and CR 8.
Thunderstorm Wind, Lauderdale
- When
- February 12, 5:00 PM CST
- Where
- Lauderdale County, 1.38 mi S of Blackburn
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $200
- Reported by
- Emergency Manager
- Coordinates
- 34.910, -87.630
A tree was knocked down on CR 61 north of CR 24.
Thunderstorm Wind, Lauderdale
- When
- February 12, 5:02 PM CST
- Where
- Lauderdale County, 3.07 mi NE of St Florian
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 34.900, -87.580
Trees were knocked down on power lines near a residence on Cove Springs Road.
Thunderstorm Wind, Lauderdale
- When
- February 12, 5:08 PM CST
- Where
- Lauderdale County, Green Hill
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 34.970, -87.500
Trees were knocked down on CR 144. Relayed via social media. Time estimated by radar.
Thunderstorm Wind, Lauderdale
- When
- February 12, 5:09 PM CST
- Where
- Lauderdale County, Green Hill
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 34.970, -87.500
Trees and power lines were knocked down. Time estimated by radar.
Thunderstorm Wind, Lauderdale
- When
- February 12, 5:09 PM CST
- Where
- Lauderdale County, Green Hill
- Measured
- 66 kt (76 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 34.970, -87.500
Thunderstorm Wind, Lauderdale
- When
- February 12, 5:10 PM CST
- Where
- Lauderdale County, 1.13 mi E of Upper Green Hill
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 34.980, -87.480
Multiple trees and power lines were knocked down near CR 33 and CR 39. Time estimated.
Thunderstorm Wind, Colbert
- When
- February 12, 5:12 PM CST
- Where
- Colbert County, 0.69 mi N of Littleville
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $200
- Reported by
- Law Enforcement
- Coordinates
- 34.590, -87.670
A tree was knocked down at Bowen Street and Lynwood Avenue. Time estimated by radar.
Thunderstorm Wind, Lauderdale
- When
- February 12, 5:12 PM CST
- Where
- Lauderdale County, 1.33 mi WNW of Center Hill
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 34.960, -87.450
A home was damaged near Center Hill Market at the intersection of CR 623 and Highway 64.
Thunderstorm Wind, Lauderdale
- When
- February 12, 5:12 PM CST
- Where
- Lauderdale County, 1.7 mi E of Green Hill
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 34.970, -87.470
A barn was destroyed on CR 375. Time estimated.
Tornado, Lauderdale
- When
- February 12, 5:13 PM CST to 5:17 PM CST
- Where
- Lauderdale County, 0.35 mi WSW of Green Hill to 1.58 mi NW of Arkdell
- Rating
- EF1
- Path length
- 3.75 mi
- Path width
- 400 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 34.967, -87.505
A tornado touched down west of Lauderdale County Road (CR) 25, in the Green Hill community. Trees in a forested area west of CR 25 were snapped and uprooted. Structural damage occurred near the intersection of CR 25 and Turrentine Road, where part of the roof on a single-family home was removed, a cinder block shed was demolished, and two smaller sheds were completely destroyed. The tornado continued northeast to the intersection of CR 363 and 144, where most of the trees surrounding a single-family home were snapped or uprooted. The tornado appeared to weaken somewhat as it continued northeast to the intersection of CR 33 and 39, where shingles were blown off several single-family homes and more trees|were snapped or uprooted. Numerous trees were snapped and uprooted along CR 39, further northeast along CR 369, and again on CR 39 as that road turns to the north. The last evidence of damage with the tornado was to a single-family home along CR 464.
Thunderstorm Wind, Lauderdale
- When
- February 12, 5:17 PM CST
- Where
- Lauderdale County, 2.68 mi SW of Center Star
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $200
- Reported by
- Emergency Manager
- Coordinates
- 34.840, -87.480
A tree was knocked down on CR 171.
Thunderstorm Wind, Lauderdale
- When
- February 12, 5:18 PM CST
- Where
- Lauderdale County, 1.7 mi E of Green Hill
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 34.970, -87.470
The roof of a garage was ripped apart. Time estimated by radar. Report obtained by social media.
Thunderstorm Wind, Lawrence
- When
- February 12, 5:47 PM CST
- Where
- Lawrence County, 2.15 mi SSW of Hillsboro
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 34.600, -87.190
Trees and power lines were knocked down in Hillsboro.
Thunderstorm Wind, Limestone
- When
- February 12, 6:00 PM CST
- Where
- Limestone County, 1.27 mi NE of Blackburn
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 34.791, -87.032
Trees and power lines were knocked down in many locations in southwest Limestone County. Power was knocked out in portions of Athens.
Thunderstorm Wind, Limestone
- When
- February 12, 6:02 PM CST
- Where
- Limestone County, 0.89 mi NE of Athens
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Newspaper
- Coordinates
- 34.810, -86.970
A large tree was knocked down on Limestone Square in Athens. The tree was an oak that was nearly 100 years old, planted in 1922 or earlier.
Thunderstorm Wind, Colbert
- When
- February 12, 6:22 PM CST
- Where
- Colbert County, 1.33 mi WSW of Mt New Home
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $200
- Reported by
- Law Enforcement
- Coordinates
- 34.660, -87.540
A tree was knocked down at mile marker 49 on Highway 157. Time estimated by radar.
Thunderstorm Wind, Marshall
- When
- February 12, 7:59 PM CST
- Where
- Marshall County, 1.49 mi NNW of Guntersville Lake
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $200
- Reported by
- Emergency Manager
- Coordinates
- 34.500, -86.190
An old and rotten tree was knocked down on Highway 79.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Minnesota, February 12 to 13, 20202 deaths · 2 injured · $13,000 · 1 event
- Blizzard in South Dakota, February 12, 20201 death · 15 events
- Flood in Kentucky, February 12 to 26, 20201 death · 1 event
- Tornado and Flood in Tennessee, February 12, 2020$116,000 · EF0 · 18 events
- Blizzard and Extreme Cold in Minnesota, February 12 to 13, 202040 events
- Damaging Winds and Strong Wind in Mississippi, February 12, 2020$54,000 · 3 events
- Extreme Cold in Iowa, February 12 to 13, 202034 events
- Winter Weather in Indiana, February 12, 20202 injured · $20,000 · 1 event
- Tornado and Damaging Wind in Alabama, February 12 to 13, 2020EF1 · 2 events
- Flash Flooding in Texas, February 12, 202025 events
- Extreme Cold in Minnesota, February 12 to 13, 202024 events
- Blizzard and Winter Weather in South Dakota, February 12, 202023 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 878089, 878090, 878091, 878092, 878093, 878094, 878095, 878096, 878097, 878098, 878099, 878100, 878101, 870414, 878102, 878104, 878105, 878106, 878107, 878108, 878109.